Alert archive / North Dakota / Wind Advisories in 2022
Wind Advisory 40, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Nov 28, 2022, 11:32 AM MST for 14 counties in North Dakota. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Nov 28, 2022, 11:32 AM MST (18:32 UTC)
- Expired
- Nov 28, 2022, 7:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Bismarck, ND
Counties Billings County, ND, Bottineau County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, McHenry County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Renville County, ND, Stark County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 130 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
143 WWUS73 KBIS 281832 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1232 PM CST Mon Nov 28 2022 NDZ001>004-009>012-017>021-031>034-290200- /O.NEW.KBIS.WI.Y.0040.221128T1832Z-221129T0200Z/ Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark- Morton- Including the cities of New Town, Underwood, Center, Killdeer, Crosby, Parshall, Bottineau, Halliday, Washburn, Dickinson, Garrison, Wilton, Williston, Mohall, Sherwood, Beach, Columbus, Bowbells, Minot, Turtle Lake, Stanley, Lignite, Hazen, Drake, Velva, Portal, Medora, Watford City, Mandan, Beulah, Glenburn, Towner, and Powers Lake 1232 PM CST Mon Nov 28 2022 /1132 AM MST Mon Nov 28 2022/ ...WIND ADVISORY IN EFFECT UNTIL 8 PM CST/7 PM MST/ THIS EVENING... * WHAT...West winds around 30 mph with gusts up to 50 mph. * WHERE...Much of western and central North Dakota. * WHEN...Until 8 PM CST/7 PM MST/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Smith
2 follow-up statements
442 WWUS73 KBIS 282343 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 543 PM CST Mon Nov 28 2022 NDZ001>004-009>012-017>021-031>034-290200- /O.CON.KBIS.WI.Y.0040.000000T0000Z-221129T0200Z/ Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark- Morton- Including the cities of New Town, Mandan, Lignite, Williston, Hazen, Halliday, Columbus, Medora, Beach, Towner, Bowbells, Parshall, Turtle Lake, Sherwood, Dickinson, Bottineau, Powers Lake, Velva, Mohall, Washburn, Center, Minot, Portal, Killdeer, Crosby, Beulah, Garrison, Underwood, Drake, Watford City, Glenburn, Wilton, and Stanley 543 PM CST Mon Nov 28 2022 /443 PM MST Mon Nov 28 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST/7 PM MST/ THIS EVENING... * WHAT...West winds around 30 mph with gusts up to 50 mph. * WHERE...Much of western and central North Dakota. * WHEN...Until 8 PM CST/7 PM MST/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Jones
060 WWUS73 KBIS 290151 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 751 PM CST Mon Nov 28 2022 NDZ001>004-009>012-017>021-031>034-290300- /O.EXP.KBIS.WI.Y.0040.000000T0000Z-221129T0200Z/ Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark- Morton- Including the cities of New Town, Mandan, Lignite, Williston, Hazen, Halliday, Columbus, Medora, Beach, Towner, Bowbells, Parshall, Turtle Lake, Sherwood, Dickinson, Bottineau, Powers Lake, Velva, Mohall, Washburn, Center, Minot, Portal, Killdeer, Crosby, Beulah, Garrison, Underwood, Drake, Watford City, Glenburn, Wilton, and Stanley 751 PM CST Mon Nov 28 2022 /651 PM MST Mon Nov 28 2022/ ...WIND ADVISORY WILL EXPIRE AT 8 PM CST/7 PM MST/ THIS EVENING... Winds have diminished below advisory criteria, although winds will stay breezy through the night. The advisory will be allowed to expire. $$ Jones
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Nov 28, 10:30 AM MST, 1 hour 2 minutes earlier.
Area forecast discussion, Nov 28, 10:30 AM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1130 AM CST Mon Nov 28 2022 .UPDATE... Issued at 1126 AM CST Mon Nov 28 2022 Scattered light snow continues in the northwest but should become more scarce as clouds are breaking up across the area. Made updates to the sky and PoPs to reflect the current observations. UPDATE Issued at 854 AM CST Mon Nov 28 2022 Winds are still sustained around 20 and gusting to around 35. Scattered light snow is across the northwest and will continue through the morning. Updated the PoPs to match the current observations of the light snow. UPDATE Issued at 609 AM CST Mon Nov 28 2022 12Z surface observations show sustained wind speeds of 25 to 30 mph over northwest North Dakota. On the leading edge of surface pressure rises and maximized cold air advection, wind gusts to 48 mph have been reported at Tioga and Stanely. However this type of report has been brief and isolated, and not representative of the overall spectrum of winds observed so far this morning. While there may be further wind gusts reaching 45 mph along the leading push of CAA over the north, overall trends don't necessitate elevating to a wind headline yet. && .SHORT TERM...(Today and Tonight) Issued at 340 AM CST Mon Nov 28 2022 Falling temperatures and breezy to windy conditions will make for a blustery day today. Some very light snow is possible across the north. Mid-level height falls will spread across the Northern Plains today while a surface low tracks east across the Canadian Prairies. A cold front associated with this low will move west to east across western and central North Dakota through the morning. The tightening pressure gradient will produce increased winds, with the strongest sustained winds likely sitting across the northwest to north central. Forecast soundings are consistent in producing winds within the mixed layer that could necessitate a Wind Advisory in this area, however it's uncertain whether this will fully translate to the surface. With the ECMWF EFI producing values historically consistent with Wind Advisory conditions, a mention of the increased winds will be added to the HWO, and conditions will need to be monitored today for a potential headline. The winds combined with falling temperatures will produce a blustery day, where wind chills this afternoon range from around 5 to 15 degrees. Overall this front and circulating low should be mostly dry with the greatest ascent kept north of the International Border. That said, light snow will be possible in the northwest and north central through tonight where wrap around moisture will linger until the low shifts east early Tuesday. .LONG TERM...(Tuesday through Sunday) Issued at 340 AM CST Mon Nov 28 2022 Colder and windy again on Tuesday, then a chance for light snow arrives on Friday. The surface pressure gradient should persist on Tuesday, and even tighten where winds weren't quite as strong in the southeast on Monday. While the upper end magnitude should be a bit less than Monday's, the overall impact will still be quite noticeable as cold air and northwest winds of 15-25 mph combine to produce daytime wind chills that fail to exceed 5 above zero. And in western North Dakota the afternoon wind chills may not even exceed 5 below zero in some areas. A cold surface high will become centered over the Dakotas on Wednesday, with eastern portions of the state being the windiest and seeing the coldest wind chills. The forecast morning wind chills only fall down to around 15 below, not low enough for wind chill headlines at this time but still uncomfortable. Flow aloft becomes southwest on Thursday while a trough moves over the Great Basin. There is good agreement in temperatures rebounding with highs ranging from the 20s north and east to the upper 30s southwest. Then snow chances arrive on Friday with the arrival of the aforementioned trough. While most ensemble guidance has a band of snow across the Dakotas, the location is the greatest uncertainty. The WPC cluster analysis shows the highest uncertainty exists in the amplitude of the wave, producing a north-south spread in the QPF axis. Across all solutions however the total snowfall potential looks light no matter where this axis develops, where the potential for exceeding 3" is low even accounting for the placement uncertainty. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1126 AM CST Mon Nov 28 2022 A mix of VFR and MVFR through the period as lower clouds are scattered around this afternoon. Then mainly MVFR in the north and west Tuesday morning. Winds through the period will remain elevated, gusting around 30kts this afternoon and 20kts overnight from the west. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Smith SHORT TERM...AE LONG TERM...AE AVIATION...Smith
Hazardous weather outlook, Nov 28, 10:33 AM MST, 59 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1133 AM CST Mon Nov 28 2022 NDZ001>004-009>012-017-291745- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie- 1133 AM CST Mon Nov 28 2022 /1033 AM MST Mon Nov 28 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight Wind gusts to around 40 mph are expected today. There is some uncertainty regarding their potential to exceed this today, which may necessitate a headline if observed trends are greater than forecast. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ005-013-018>023-025-031>037-040>048-050-051-291745- Rolette-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 1133 AM CST Mon Nov 28 2022 /1033 AM MST Mon Nov 28 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Wind Advisories in North Dakota, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.